MAUDE Adverse Event Report: ETHICON INC. SURGIFOAM AGS, SZ 12-7; ABSORBABLE, HEMOSTATIC

ETHICON INC. SURGIFOAM AGS, SZ 12-7; ABSORBABLE, HEMOSTATIC
Catalog Number 1972
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Not Applicable (3189)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: what is the batch number? we don¿t know the batch number with certainty.I don¿t know if another surgeon has used it and if we have opened more than one box.A grabbed another sponge from the hospital, and on that the lot number is 253926.Exp 2022-06-08, below that another date (b)(6) 2018.What was the age of the patient? the patient is age (b)(6).Was the patient a male or female? female.On what date did the patient undergo tympanoplasty? surgical date was (b)(6) 2018.Please confirm that product was used for packing in the middle ear and the external canal? left tympanoplasty without ossicular reconstruction.Right myringoplasty.We were using the surgifoam in place of our usual practice of using gelfoam.Gelfoam was not available.As is our practice the foam was pressed and cut into pieces using a paper punch, and some of these then cut in half.On the left probably 3 round pieces used in the middle ear and 2 half pieces.A few pieces were used on top of the tm as well and left in place.These were soaked in lactated ringers solution.On the right probably just one round piece in middle ear and a few on top of the tm.The graft material on both sides was temporalis fascia.What was the reason for using surgifoam sponge for packing? packing was used to help stabilize the graft.How much of the surgifoam sponge was used? n/a.Please confirm that the surgifoam sponge was not removed following the conclusion of the surgery? refer to answer to question 9.What symptoms did the patient present with post-operatively? postoperatively there was another complication on the left, where there was a burn to the external pinna.This caused the pt some distress and made it harder to examine the patient.We had her use drops in the ear postoperatively to dissolve the packing.On at least 4 different occasions i tried to suction out or use an alligator forceps to remove surgifoam.It was stuck to the tissue and did not remove easily.We continued drops and brought back every two weeks to try again.In my experience with gelfoam some patients need more than one visit to remove the gelfoam, but it is rarely more than two visits 2 weeks apart.If relevant, on what date did the patient undergo re-operation after months this was not dissolving.On or two pieces had been removed from the external ear on both sides, but it was obvious it had not all dissolved.I finally had to return to or, and on both sides the tympanoplasty had failed, and the surgifoam was removed with alligator forceps bilaterally, from the middle ear and some from the external ear.Pretty much completely intact, having not dissolved.This was on (b)(6) 2018.I did have pathology look at the removed remnants and asked them to save the remnants.Please let me know what you want me to do with that explanted material.How is the patient doing now? refer to answer to question 10.Please confirm that the product is returning for evaluation please let me know what you want me to do with that explanted material.
 
Event or Problem Description
It was reported that a patient underwent a left tympanoplasty without ossicular reconstruction and right myringoplasty on (b)(6) 2018 and an absorbable hemostat was used on both ears.The device was used as dissolvable packing in the middle ear and the external canal.It did not dissolve.The patient was a child, and it was very difficult to get it out of the ear, despite months of ear drops.The patient returned to the or.The surgeon removed intact pieces of the absorbable hemostat from both middle ears, the myringoplasty on the right failed and the tympanoplasty on the left failed.Additional information had been requested and was received.

Brand Name
SURGIFOAM AGS, SZ 12-7
Common Device Name
ABSORBABLE, HEMOSTATIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8592467
Report Number2210968-2019-81189
Device Sequence Number19403489
Product Code LMF
UDI-Device Identifier15712123000158
UDI-Public15712123000158
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 11/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2022
Device Catalogue Number1972
Device Lot Number253926
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date11/16/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/16/2018
Initial Report FDA Received Date05/08/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age10 YR